Kansas, 2008

Hail in Kansas, September 23, 2008

September 23, 2008 · NWS GID · 1 event in 1 county or zone

A surface frontal boundary stalled across the Central Plains provided a focus for late evening thunderstorm development across eastern portions of north central Kansas. A thunderstorm in Mitchell County dropped nickel size hail near the town of Tipton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A surface frontal boundary stalled across the Central Plains provided a focus for late evening thunderstorm development across eastern portions of north central Kansas. A thunderstorm in Mitchell County dropped nickel size hail near the town of Tipton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Sep 23, 5:37 PM CST, 2 hours 53 minutes earlier.

Area forecast discussion, Sep 23, 5:37 PM CST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
637 PM CDT TUE SEP 23 2008

.AVIATION...00Z TAF. A COOL FRONT JUST ABOUT ON TOP OF KGRI AT THIS
TIME. IT WILL CONTINUE TO SAG SOUTHEAST THIS EVENING. HIGH PRESSURE
WILL THEN BUILD INTO THE AREA PROVIDING CLEAR AND CALM CONDITIONS.
ON WEDNESDAY MORNING EXPECT VFR CONDITIONS TO CONTINUE WITH A FEW
CUMULUS CLOUDS AND SOUTHEAST WINDS UNDER 15 KTS.

&&

.PREV DISCUSSION... /ISSUED 310 PM CDT TUE SEP 23 2008/

SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT.  MAIN FOCUS IS ON
REMAINING CONVECTIVE POTENTIAL.  SHOWER AND THUNDERSTORM ACTIVITY IS
SLOWLY DEPARTING OUR CWA ATTM...HOWEVER THE FRONTAL BOUNDARY REMAINS
WEST OF THE CONVECTION AND BISECTS OUR CWA. ALTHOUGH THE MAIN
ACTIVITY WILL BE TO THE EAST...HAVE MAINTAINED A SMALL CHCS FOR SOME
ISOLATED DEVELOPMENT FOR THE NEXT FEW HOURS.

THE FRONTAL BOUNDARY IS PROGGED TO STALL ACROSS OUR CWA TONIGHT.
THETA E ADVECTION...ISENTROPIC LIFT (310K SFC) INCREASES LATE
TONIGHT AND SOME CONVECTION MAY DEVELOP TOWARD MORNING AND
CONTINUE INTO WEDNESDAY AS THE FRONTAL BOUNDARY LIFTS NORTH AS A
WARM FRONT. CLOUDS ASSOCIATED WITH PCPN MAY INITIALLY IMPACT TEMPS
BUT WARM AIR WILL MAKE A COMEBACK SOUTH OF THE FRONT WITH TEMPS
REACHING THE UPPER 80S IN PORTIONS OF NORTH CENTRAL KANSAS. LOW
TEMPS WEDNESDAY NIGHT WILL BE IN THE 60S AS MOISTURE IS DRAWN
FARTHER NORTH IN THE SOUTHERLY LOWLEVEL FLOW.

.LONG TERM...FOR 12Z THURSDAY THROUGH NEXT TUESDAY.

THE MODELS CONTINUE TO SHOW THE REGION STAYING AT THE TAIL END OF
THE WESTERLIES THURSDAY INTO EARLY SATURDAY AS A BROAD BUT FLAT
RIDGE IS SHOWN TO DEVELOP ACROSS THE SOUTHERN PLAINS TO
INTERMOUNTAIN WEST. UNDER THIS UPPER FLOW PATTERN...THE LEE TROUGH
IS SHOWN TO GRADUALLY DEEPEN OVER THE HIGH PLAINS THURSDAY INTO
EARLY FRIDAY BEFORE A WEAK FRONT SAGS SOUTHWARD INTO THE REGION
FRIDAY NIGHT INTO SATURDAY.  DESPITE THIS FRONT...SUBSIDENCE ALONG
WITH ONLY MODEST MOISTURE AVAILABILITY SHOULD BE ENOUGH TO INHIBIT
CONVECTION FROM FORMING ALONG AND BEHIND THIS FRONT.  GIVEN THIS
SETUP...A DRY AND MILD PATTERN LOOKS TO PREVAIL OVER THE CENTRAL
PLAINS THROUGH SATURDAY WITH HIGHS RANGING FROM THE MID TO UPPER 80S
THURSDAY AND FRIDAY WHILE UPPER 70S TO MID 80S ON SATURDAY.

SUNDAY INTO MONDAY IS THEN LOOKING SLIGHTLY MORE ACTIVE ACROSS THE
REGION AS THE UPPER RIDGE BEGINS TO AMPLIFY INTO THE NORTHERN
ROCKIES.  THIS WILL POSITION THE CENTRAL PLAINS UNDER AN ACTIVE
NORTHWEST FLOW REGIME DURING THIS TIME FRAME WITH A POTENT CLIPPER
SYSTEM SHOWN TO RIDE FROM SOUTHWEST CANADA INTO THE GREAT LAKES
REGION.  THIS WILL PUSH ANOTHER FRONT THROUGH AREA WHICH MAY BRING
AT LEAST A SLIGHT CHANCE FOR THUNDERSTORMS SUNDAY INTO EARLY
MONDAY.  THIS THREAT FOR PRECIP MAY LINGER INTO THE AFTERNOON HOURS
ON MONDAY IF THE SYSTEM SLOWS...BUT WILL OPT TO KEEP THINGS DRY
AFTER 12Z MONDAY.  THE RIDGE IS THEN SHOWN TO SLIDE EAST INTO THE
PLAINS LATE MONDAY INTO TUESDAY.  EXPECT THIS WILL DRY THE REGION
OUT ONCE AGAIN AS TEMPERATURES STAY NEAR NORMAL AS HIGHS STAY IN THE
MID 70S TO NEAR 80.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&
EDDY
Hazardous weather outlook, Sep 23, 8:02 PM CST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
902 PM CDT TUE SEP 23 2008

NEZ039>041-046>049-060>064-072>077-082>087-250215-
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-
HALL-HAMILTON-YORK-GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-
FURNAS-HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER-
902 PM CDT TUE SEP 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA.

.DAY ONE...REST OF TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE BOTH WEDNESDAY AND WEDNESDAY
NIGHT...AND AGAIN SUNDAY THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ005>007-017>019-250215-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-
902 PM CDT TUE SEP 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
KANSAS.

.DAY ONE...REST OF TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE SOUTH OF THE
NEBRASKA AND KANSAS BORDER OVERNIGHT. THE STORMS MAY BECOME
STRONG AND PRODUCE DIME SIZE HAIL AND 45 MPH WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE BOTH WEDNESDAY AND WEDNESDAY
NIGHT...AND AGAIN SUNDAY THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

EDDY

The radar

The Grand Island radar (KUEX), 109 km away, was scanning. The volume nearest the first event began at 02:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Mitchell

When
September 23, 8:30 PM CST
Where
Mitchell County, 4.33 mi E of Tipton
Measured
0.88 in hail
Reported by
Public
Coordinates
39.340, -98.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134231.